Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 13, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at May 19, 2022, 4:25 AM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at May 19, 2022, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2022, 4:25 AM EDT (08:25 UTC)
- In effect from
- May 19, 2022, 6:00 AM EDT
- Expired
- May 19, 2022, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773 WHUS42 KILM 190825 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 425 AM EDT Thu May 19 2022 NCZ106-108-192030- /O.NEW.KILM.BH.S.0013.220519T1000Z-220520T0000Z/ Coastal Pender-Coastal New Hanover- 425 AM EDT Thu May 19 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
3 follow-up statements
602 WHUS42 KILM 191524 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1124 AM EDT Thu May 19 2022 NCZ110-192330- /O.EXA.KILM.BH.S.0013.000000T0000Z-220520T0000Z/ Coastal Brunswick- 1124 AM EDT Thu May 19 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong West to East longshore current. There is also a Moderate Risk of rip currents. * WHERE...Coastal Brunswick County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ SCZ054-056-192330- /O.EXA.KILM.BH.S.0013.000000T0000Z-220520T0000Z/ Coastal Horry-Coastal Georgetown- 1124 AM EDT Thu May 19 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong South to North longshore current. * WHERE...Coastal Horry and Coastal Georgetown Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ106-108-192330- /O.CON.KILM.BH.S.0013.000000T0000Z-220520T0000Z/ Coastal Pender-Coastal New Hanover- 1124 AM EDT Thu May 19 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong South to North longshore current. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ dch
419
WHUS42 KILM 191941
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
341 PM EDT Thu May 19 2022
NCZ107-200000-
/O.NEW.KILM.CF.Y.0044.220520T0400Z-220520T0800Z/
Inland New Hanover-
341 PM EDT Thu May 19 2022
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 AM
EDT FRIDAY...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From midnight tonight to 4 AM EDT Friday.
* IMPACTS...Portions of Battleship Road and USS North Carolina
Road observe minor coastal flooding up to one half foot in
depth. In downtown Wilmington, a block of Water Street
observes minor flooding up to one quarter foot in depth.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
20/02 AM 5.8 1.1 0.8 N/A Minor
20/02 PM 4.8 0.1 0.7 N/A None
21/03 AM 5.5 0.8 0.6 N/A Minor
21/03 PM 4.6 -0.1 0.5 N/A None
22/04 AM 5.1 0.4 0.4 N/A None
&&
$$
NCZ110-200000-
/O.CON.KILM.BH.S.0013.000000T0000Z-220520T0000Z/
Coastal Brunswick-
341 PM EDT Thu May 19 2022
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
* WHAT...Strong West to East longshore current. There is also a
Moderate Risk of rip currents.
* WHERE...Coastal Brunswick County.
* WHEN...Until 8 PM EDT this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
NCZ106-108-SCZ054-056-200000-
/O.CON.KILM.BH.S.0013.000000T0000Z-220520T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
341 PM EDT Thu May 19 2022
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
* WHAT...Strong South to North longshore current.
* WHERE...Coastal Horry and Coastal Georgetown Counties.
* WHEN...Until 8 PM EDT this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
IGB726
WHUS42 KILM 200003
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
803 PM EDT Thu May 19 2022
NCZ110-SCZ054-056-200800-
/O.EXP.KILM.BH.S.0013.000000T0000Z-220520T0000Z/
/O.NEW.KILM.BH.S.0014.220520T1000Z-220521T0000Z/
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
803 PM EDT Thu May 19 2022
...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...
* WHAT...Strong south to north longshore currents expected.
* WHERE...In South Carolina, Coastal Horry and Coastal
Georgetown Counties. In North Carolina, Coastal Brunswick
County.
* WHEN...From 6 AM EDT Friday through Friday evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
NCZ106-108-200115-
/O.EXP.KILM.BH.S.0013.000000T0000Z-220520T0000Z/
Coastal Pender-Coastal New Hanover-
803 PM EDT Thu May 19 2022
...BEACH HAZARDS STATEMENT HAS EXPIRED...
$$
NCZ107-200800-
/O.CON.KILM.CF.Y.0044.220520T0400Z-220520T0800Z/
Inland New Hanover-
803 PM EDT Thu May 19 2022
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 4 AM EDT FRIDAY...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From midnight tonight to 4 AM EDT Friday.
* IMPACTS...Portions of Battleship Road and USS North Carolina
Road observe minor coastal flooding up to one half foot in
depth. In downtown Wilmington, a block of Water Street
observes minor flooding up to one quarter foot in depth.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
20/02 AM 5.8 1.1 0.8 N/A Minor
20/02 PM 4.8 0.1 0.7 N/A None
21/03 AM 5.5 0.8 0.6 N/A Minor
21/03 PM 4.6 -0.1 0.5 N/A None
22/04 AM 5.1 0.4 0.4 N/A None
22/04 PM 4.6 -0.1 0.4 N/A None
&&
$$What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 19, 3:06 AM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 19, 3:06 AM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
306 AM EDT Thu May 19 2022
.SYNOPSIS...
High pressure maintains an influence on the area leading to
possibly record tying or breaking heat today and Friday. Strong
to severe storms possible this evening as an upper low passes
overhead. Area briefly drys out Friday, followed by steadily
increasing rain chances for the weekend and early part of next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Flat mid level flow through the period as low amplitude ridge stays
suppressed in the Bahamas. Below 500mb however heights rise and a
long trajectory from the SSW pushes 850mb to almost 20C easily
allowing afternoon temperatures to soar into the mid to upper 90s, a
few 100 degree readings seemingly possible. Models have backed off
considerably in their depiction of early PM seabreeze convection and
given the deep subcloud layer in fcst soundings this idea appears to
have some merit. Later in the afternoon attention turns to the west.
Convective vort max now over OK to be traversing the mountains while
the sweltering heat yields 2500-3000 J/Kg of CAPE. Convection likely
focused to our north (misses us completely according to the WRF) but
HREF ensemble paintball output as well as the operational GFS shows
pretty uniform areal coverage of storms. Damaging wind and frequent
lightning appear the main threats. Severe hail also possible as the
very wide CAPE in forecast soundings imply very high updraft speeds.
The high LCLs and dry subcloud layer should mitigate the tornado
threat.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Mid-level ridging expands over the area Fri then shifts off the
coast for Sat, keeping temperatures well above climo. Partial
thickness and 850 temps still hint at inland spots flirting with
triple digits. Even the coast will be quite warm with low level
westerly flow holding the sea breeze close to the coast well into
the afternoon. Subsidence under the building ridge keeps the region
dry on Fri. In fact strong subsidence will dry out the low levels
and could lead to inland areas with humidity under 30%. Saturday the
5h ridge shifts off the coast which may allow convection to creep
into western areas later in the day. Piedmont trough could become
active in the afternoon/evening, although coverage would be very
limited. Also some hints at a bit of sea breeze convection, and
while the north moving sea breeze will not be pinned close to the
coast Sat afternoon, it will still be under the influence of strong
subsidence. For now not including sea breeze convection. Highs Sat
will be cooler than Fri, but temperatures Sat will still be around
10 degrees above climo. Lows will also run about 10 degrees above
climo both nights.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Bermuda High and mid-level ridge off the coast Sun morning as system
moves from the Great Lakes to southeastern Canada. As was somewhat
expected guidance has slowed down the cold front trailing the system
moving through the Great Lakes. The mid-level ridge offshore is
slower to move east, delaying the arrival of the cold front in the
area. Deep southwest flow increases precipitable water to almost
1.75" Sun, although lapse rates weaken as temperatures cooler below
700mb. Lack of strong subsidence will allow for development of
diurnal convection, but the environment remains somewhat harsh.
Piedmont trough will become active with heating, but convection may
struggle more along the sea breeze. Storms may linger Sun night,
with decreased coverage, but Mon/Tue appear to be the most active
parts of the long term. Front moves into the area Mon, accompanied
by showers and thunderstorms. Front lingers along the coast Tue and
Wed. A wave moving along the front may enhance convection Tue, but
by Wed coverage will be decreasing as diurnal instability becomes
the main driver. Temps near to above climo through Wed.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
VFR with southwesterly winds that will increase in speed with
daytime mixing, gusting to 20mph. Thunderstorms a tough call
this evening as they may miss us to the north. Have introduced
VCTS to ILM and LBT, storms possibly lasting later than normal
into the early part of Thursday night.
Extended Outlook...MVFR possible in shwrs/tstms late Thurs into
Thurs night. Mostly VFR for the weekend.
&&
.MARINE...
Through Tonight:
High pressure offshore paired with a developing thermal/piedmont
trough to bring southwesterly winds that will strengthen with
mixing. A few gusts to 25kt are tough to rule out but at this
time they are not expected to be frequent enough for an advisory
especially as the afternoon grows so warm that the SSTs will
serve as instability inhibition. Seas will run 3-4ft on average
with periods of 5 and 10 seconds.
Friday through Monday:
Bermuda High remains offshore with southwest flow across the
waters through Mon. unseasonably warm temperatures inland will
strengthen the Piedmont trough each afternoon Fri-Sun,
increasing afternoon and evening wind speeds to 15 to 20 kt. A
cold front will approach from the northwest on Mon, but it is
doubtful the front will move across the waters before the end of
the day. More than likely the front will be in the vicinity on
Mon, weakening the surface pressure gradient and dropping
southwest flow closer to 10 kt. Seas 3 to 4 ft Fri/Sat will drop
to 2 to 3 ft Sun and 2 ft Mon in response to decreasing wind
speeds. A southerly wind wave will remain dominant into next
week with a weaker southeast swell also present.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 3 AM EDT early this morning for
NCZ107.
MARINE...None.
&&
NEAR TERM...MBB
SHORT TERM...III
LONG TERM...III
AVIATION...MBB
MARINE...III/MBBHazardous weather outlook, May 19, 4:25 AM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 425 AM EDT Thu May 19 2022 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-054>056-058- 059-200830- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 425 AM EDT Thu May 19 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Strong to severe thunderstorms possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-200830- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 425 AM EDT Thu May 19 2022 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Strong to severe thunderstorms possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardou weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-200830- Coastal Brunswick- 425 AM EDT Thu May 19 2022 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Strong to severe thunderstorms possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-200830- Coastal Pender-Coastal New Hanover- 425 AM EDT Thu May 19 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Strong to severe thunderstorms possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 11:26 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 4 hr |
| May 19, 3:41 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 12 hr |
Nearby
Beach Hazards Statements in North Carolina, 2022Beach Hazards Statements in South Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.